zbMATH — the first resource for mathematics

Optimal Markovian couplings and applications. (English) Zbl 0813.60068
A measure on the product space is called a coupling of its two marginal measures. For a given distance function on the state space, the optimal coupling is the special one, under which the integral of the distance function w.r.t. this coupling measure takes minimum. Under some conditions on the distance function, the optimal coupling of birth-death processes and the optimal Markov coupling of birth-death chains and diffusion processes are given. The result is applied to obtain a nice lower bound of the spectral gap of the Laplace-Beltrami operator on a Riemannian manifold \((M,g)\) of Ricci curvature not less than \(-Kg\) with nonnegative \(K\).

60J27 Continuous-time Markov processes on discrete state spaces
60J10 Markov chains (discrete-time Markov processes on discrete state spaces)
60J60 Diffusion processes
Full Text: DOI
[1] Chen, M. F.,Couplings of jump processes, Acta Math. Sinica, New Series,2:2(1986a), 123–136. · Zbl 0615.60078
[2] Chen, M. F.,Jump Processes and Interacting Particle Systems (In Chinese), Beijing Normal Univ. Press, 1986b.
[3] Chen, M. F.,Ergodic theorems for reaction-diffusion processes, J. Statis. Phys.,58:5/6 (1990), 939–966. · Zbl 0714.60070
[4] Chen, M. F.,Exponential L 2-convergence and L2-spectral gap for Markov processes, Acta Math. Sin. New Ser.,7:1 (1991), 19–37. · Zbl 0738.60076
[5] Chen, M.F.,From Markov Chains to Non-Equilibrium Particle Systems, World Scientific, 1992. · Zbl 0753.60055
[6] Chen, M. F.,Optimal couplings and application to Riemannian geometry, to appear in Prob. Theory and Math. Stat., Vol. 1, Edited by B. Grigelionis et al. 1994 VPS/TEV, 1993.
[7] Chen, M. F. and Li, S. F.,Coupling methods for milti-dimensional diffusion processes, Ann. of Probab.17:1 (1989), 151–177. · Zbl 0686.60083
[8] Chen, M. F. and Wang, F. Y. (1992),Application of coupling method to the first eigenvalue on manifold, Sci. Sin. (A),23:11 (1993) (Chinese Edition),37:1 (1994) (English Edition).
[9] Cranston, M.,Gradient estimates on manifolds using coupling, J. Funct. Anal.,99 (1991), 110–124. · Zbl 0770.58038
[10] Dobrushin, R. L.,Prescribing a system of random variables by conditional distributions, Theory Prob. Appl.,15 (1970), 458–486. · Zbl 0264.60037
[11] Criffeath, D.,A maximal coupling for Markov chains, Z. Wahrs.,31 (1975), 95–106. · Zbl 0301.60043
[12] Kendall, W. S.,Nonnegative Ricci curvature and the Brownian coupling property, Stochastics,19 (1986), 111–129. · Zbl 0584.58045
[13] Liggett, T. M.,Interacting Particle Systems, Springer-Verlag, 1985. · Zbl 0559.60078
[14] Liggett, T. M.,Exponential L 2 convergence of attractive reversible nearest particle systems, Ann. Probab.,17 (1989), 403–432. · Zbl 0679.60093
[15] Liggett, T. M.,L 2 rates of convergence for attractive reversible nearest particle systems, Ann. Probab.,19:3 (1991), 935–959. · Zbl 0737.60092
[16] Lindvall, T.,Lectures on the Coupling Method, Wiley, New York, 1992. · Zbl 0850.60019
[17] Lindvall, T. and Rogers, L. C. G.,Coupling of multidimensional diffusion processes, Ann. of Probab.14:3 (1986), 860–872. · Zbl 0593.60076
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.